Maryland, 2013

Heavy Snow in Maryland, February 4 to 5, 2013

February 4 to 5, 2013 · NWS PBZ · 1 event in 1 county or zone

A fast moving low pressure system crossing the Ohio valley brought widespread snow to the region. While most locations received between 2-5 inches, 6-8 inches of snow was reported in the higher elevations of Preston and Tucker counties in West Virginia and Garrett county in Maryland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A fast moving low pressure system crossing the Ohio valley brought widespread snow to the region. While most locations received between 2-5 inches, 6-8 inches of snow was reported in the higher elevations of Preston and Tucker counties in West Virginia and Garrett county in Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 4, 1:30 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 4, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EST MON FEB 4 2013

.SYNOPSIS...
LOW PRESSURE CENTER MOVING ACROSS THE OHIO VALLEY WILL BRING
ANOTHER ROUND OF ACCUMULATING SNOW TODAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SNOW CONTS TO ADVANCE EWD INTO THE RGN AS LOW PRES
APPROACHES...ALTHOUGH IT HAS BEEN MAINLY LIGHT. LWR VSBYS IN OH
INDICATE MORE ACCUMULATING SNOW TO OUR W WL BE MOVG IN THRU THIS
EVE. EXPTG THE MOST SNOW FOR AREAS S AND E OF PIT WHERE WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR A GENERAL 2 TO 4 INCHES.
LESSOR AMNTS OF 1-3 INCHES EXPD FM PIT NWD. TERRAIN ENHANCEMENT
ACRS PRESTON...TUCKER...AND GARRETT COUNTIES SHOULD RESULT IN THE
HIGHEST TOTALS OF 6-10 INCHES...AND A WINTER STORM WARNING IS IN
EFFECT THERE. THE LOW WILL PUSH EAST OF THE RIDGES BY DAYBREAK
TUESDAY...BRINGING AN END TO THE SIGNIFICANT ACCUMULATING SNOW.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
ANOTHER LOW WILL MOVE ACROSS THE GREAT LAKES TUESDAY NIGHT AND WEDNESDAY.
THIS FAST MOVING CLIPPER WILL BRING SOME SNOW ACCUMULATION ALONG
THE INTERSTATE 80 CORRIDOR BY WEDNESDAY MORNING. HAVE ONLY
INSERTED A SMALL AREA OF LIKELY POPS NORTH OF INTERSTATE 80...WITH
CHANCE POPS FOR THE REST OF THE AREA. WITH THE LOW CENTER NORTH OF
THE DISTRICT...ADDITIONAL SNOWFALL IS EXPECTED TO BE LOW. EVEN
THOUGH WINDS WILL BE FAVORABLE FOR UPSLOPE ON WEDNESDAY AFTER THE
LOW DEPARTS...LOW INVERSION HEIGHTS SHOULD ONLY ALLOW FOR A
DUSTING OF SNOW DURING THE DAYTIME. ALTHOUGH TEMPERATURES WILL
RISE A FEW NOTCHES ON TUESDAY AND WEDNESDAY...VALUES WILL REMAIN
BELOW SEASONAL NORMS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS HAVE BEEN CONSISTENT IN DEPICTIONS OF FLATTENED FLOW OVER THE
CONUS BY MID WEEK...AND IN DVLPMNT OF A CUTOFF LOW OVR THE SW U.S.
BY THE WEEKEND. THE SPLIT FLOW PATTERN IS FORECAST TO RESULT IN
MODERATION OF TEMPS ACRS THE REGION AS THE NRN JET BRANCH RETREATS
NWD...CUMULATING IN READINGS ABOUT 10 DEGREES ABOVE THE SEASONAL
AVERAGES BY SUNDAY.

FOR POPS...A SHRTWV WITHIN THE ZONAL FLOW IS CURRENTLY TIMED TO
SPREAD PCPN OVR THE REGION THURSDAY NGT AND EARLY FRIDAY. CHC NMBRS
WERE CONTD GIVEN TIMING AND TROF-MAGNITUDE ISSUES...BUT PROGRESSION
LOOKS TO BE SUFFICIENTLY RAPID TO FORECAST A DRY WEEKEND.  PCPN WAS
REINTRODUCED TO THE FORECAST FOR LATE SUNDAY AND MONDAY AS...BY THAT
TIME...SHRTWV ENERGY SHOULD BE EMERGING FM THE SWRN STATES TROF.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CONDITION DETERIORATION CAN BE EXPECTED ONCE AGAIN THIS AFTN AND
THIS EVE AS ANOTHER LOW SPREADS SNOW ACRS THE UPR OH REGION.
WIDESPREAD IFR IS ANTICIPATED...ESPECIALLY FOR POINTS SOUTH OF A
HLG-PIT-LBE LINE.

WLY SFC WIND OF 8-12KTS SHOULD SHIFT TO A MORE W-SW COMPONENT WITH
THE SHORTWAVE PASSAGE THIS EVE.

BY TUESDAY...WIND WL REBACK TO THE S-SW IN ADVN OF ANOTHER
LOW...WHICH IS PROGGED TO PASS N OF THE REGION ON TUE NGT.  MVFR
STRATOCU CAN BE EXPECTED TO REDVLP WITH PASSAGE OF THAT FEATURE AND
ACCOMPANYING SHSN WL LIKELY DROP VSBY INTO THE IFR RANGE.

.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRES IS PROJECTED TO RTN VFR CONDITIONS TO THE AREA ON
THURSDAY...BUT ANOTHER LOW COULD BRING RESTRICTIONS IN SHRASN BY THU
NGT. GENL VFR IS ANTICIPATED UNDR WEEKEND HIGH PRES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 10 AM EST TUESDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 4 AM EST TUESDAY FOR OHZ039-
     048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR PAZ029-031-
     074>076.
WV...WINTER WEATHER ADVISORY UNTIL 4 AM EST TUESDAY FOR WVZ002>004-
     012.
     WINTER STORM WARNING UNTIL 10 AM EST TUESDAY FOR WVZ023-041.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ021-022.

&&

07/15
Hazardous weather outlook, Feb 4, 4:31 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EST MON FEB 4 2013

MDZ001-WVZ023-041-050945-
GARRETT-PRESTON-TUCKER-
431 AM EST MON FEB 4 2013

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-048>050-057>059-068-069-WVZ002>004-012-050945-
TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-
BELMONT-NOBLE-MONROE-BROOKE-OHIO-MARSHALL-WETZEL-
431 AM EST MON FEB 4 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ029-031-074>076-WVZ021-022-050945-
WASHINGTON-GREENE-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-
MONONGALIA-
431 AM EST MON FEB 4 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ040-041-PAZ007>009-013>016-020>023-073-WVZ001-050945-
CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-HANCOCK-
431 AM EST MON FEB 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW ACCUMULATION OF 1 TO 3 INCHES THIS AFTERNOON INTO THIS
EVENING MAY PROVIDE SOME SLIPPERY DRIVING CONDITIONS ON UNTREATED
HIGHWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 4, 8:02 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 AM EST MON FEB 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             1 SW BRIDGEVILLE        40.34N  80.12W
02/04/2013  M1.8 INCH        ALLEGHENY          PA   COCORAHS

0500 AM     SNOW             1 SW WEST MIFFLIN       40.35N  79.93W
02/04/2013  M1.5 INCH        ALLEGHENY          PA   COCORAHS

0505 AM     SNOW             7 WNW MANNINGTON        39.54N  80.46W
02/04/2013  M2.0 INCH        MARION             WV   CO-OP OBSERVER

            CO-OP OBSERVER

0600 AM     SNOW             1 N WHITNEY             40.25N  79.41W
02/04/2013  M2.5 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0600 AM     SNOW             CHARLEROI               40.15N  79.90W
02/04/2013  M1.0 INCH        WESTMORELAND       PA   CO-OP OBSERVER

            CO-OP OBSERVER

0600 AM     SNOW             WHEELING                40.06N  80.73W
02/04/2013  M1.0 INCH        OHIO               WV   CO-OP OBSERVER

            CO-OP OBSERVER

0600 AM     SNOW             1 NW SCOTT TOWNSHIP     40.40N  80.10W
02/04/2013  M1.0 INCH        ALLEGHENY          PA   COCORAHS

0646 AM     SNOW             1 WNW GREENSBURG        40.31N  79.55W
02/04/2013  M2.8 INCH        WESTMORELAND       PA   COCORAHS

0653 AM     SNOW             5 SSE CHAMPION          40.01N  79.32W
02/04/2013  M5.0 INCH        FAYETTE            PA   TRAINED SPOTTER

0656 AM     SNOW             2 SE BURTON             39.65N  80.41W
02/04/2013  M1.0 INCH        WETZEL             WV   CO-OP OBSERVER

            CO-OP OBSERVER

0700 AM     SNOW             HANNIBAL                39.67N  80.87W
02/04/2013  M2.5 INCH        MONROE             OH   CO-OP OBSERVER

            CO-OP OBSERVER

0700 AM     SNOW             1 ENE FARMINGTON        39.81N  79.56W
02/04/2013  M7.2 INCH        FAYETTE            PA   COCORAHS

0700 AM     SNOW             1 E WAYNESBURG          39.90N  80.17W
02/04/2013  M1.2 INCH        GREENE             PA   CO-OP OBSERVER

            CO-OP OBSERVER

0700 AM     SNOW             1 NW SAGAMORE           40.78N  79.24W
02/04/2013  M1.0 INCH        ARMSTRONG          PA   CO-OP OBSERVER

            CO-OP OBSERVER

0700 AM     SNOW             2 NW COOKSBURG          41.36N  79.22W
02/04/2013  M2.0 INCH        CLARION            PA   CO-OP OBSERVER

            CO-OP OBSERVER

0700 AM     SNOW             2 ENE CHALKHILL         39.85N  79.59W
02/04/2013  M7.0 INCH        FAYETTE            PA   CO-OP OBSERVER

            CO-OP OBSERVER

0705 AM     SNOW             DEER LAKE               39.85N  79.58W
02/04/2013  M7.0 INCH        FAYETTE            PA   CO-OP OBSERVER

0725 AM     SNOW             1 SW NEW STANTON        40.20N  79.62W
02/04/2013  M1.0 INCH        WESTMORELAND       PA   CO-OP OBSERVER

            CO-OP OBSERVER

0730 AM     SNOW             MOON TOWNSHIP           40.53N  80.22W
02/04/2013  M1.6 INCH        ALLEGHENY          PA   CO-OP OBSERVER

            CO-OP OBSERVER

&&

EVENT NUMBER PBZ1300540 PBZ1300541 PBZ1300542 PBZ1300521 PBZ1300543
PBZ1300544 PBZ1300545 PBZ1300546 PBZ1300520 PBZ1300547 PBZ1300548
PBZ1300551 PBZ1300552 PBZ1300553 PBZ1300554 PBZ1300555 PBZ1300522
PBZ1300550 PBZ1300549

JP
Local storm report, Feb 4, 11:50 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EST MON FEB 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 N TERRA ALTA          39.45N  79.55W
02/04/2013  M7.0 INCH        PRESTON            WV   CO-OP OBSERVER

            CO-OP OBSERVER

&&

EVENT NUMBER PBZ1300556

DARNLEY

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Garrett

When
February 4, 2:00 PM EST to February 5, 4:30 AM EST
Where
Garrett forecast zone
Reported by
County Official

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435783.